Hail, Oldham
- When
- May 18, 3:53 PM CST
- Where
- Oldham County, 1.38 mi S of Boys Ranch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.510, -102.250
During the afternoon of the 18th, quite a bit of moisture and unstable air was present across the combined Oklahoma and Texas Panhandle. 5 in diameter, heavy rain, and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of the 18th, quite a bit of moisture and unstable air was present across the combined Oklahoma and Texas Panhandle. During the heat of the day several supercell thunderstorms created large hail, up to 2.5 in diameter, heavy rain, and damaging wind gusts. One of the supercells even produced a short lived tornado. Continued storm activity into the overnight hours from the help of an upper level system continued to feed the overall rain amounts leading to widespread flooding problems across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 2:27 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 327 PM CDT Thu May 18 2023 ...New LONG TERM... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL THIS AFTERNOON INTO TONIGHT... Issued at 1239 PM CDT Thu May 18 2023 * Synoptic Overview: An upper trough centered over southern Manitoba with weak ridging over the western CONUS will promote H5 zonal flow across the southern plain. A subtropical jet continues to pump moisture into the area today on the periphery of a weak, almost stationary upper low off the Southern Baja coast. Subtle impulses within the subtropical jet will enhance lift across the area this afternoon into the evening and overnight. The enhanced mid and upper level moisture combined with surface return flow will result in PWATs well over the the percentile today. * Mesoscale: Weak upslope flow and ample moisture in the lower levels has resulted in persistent low stratus and some showers persisting into the afternoon today. The low clouds have been slowly eroding from west to east with daytime mixing, but the latest high res models combined with satellite trends suggest these clouds may persist in the eastern Panhandles well into the mid or even late afternoon. This will result in a differential heating boundary which is already taking shape with temperatures rising into the 70s across the west where clouds have eroded, and low to mid 60s across the east. Winds have more of an easterly component on the cool side, with an increasing southerly component on the warm side. Convergence along this boundary may become strong enough along and west of the Caprock to support RI fairly soon. Additional storms are trying to develop along an old outflow boundary in Cimarron County. If storms form far enough west of the cooler air and south where MLCAPE may be exceeding 1500 to 2000 J/kg and effective shear may be approaching 30 to 35 knots, a supercell or two would be possible. However, as these storms move east into the more stable air, they begin to weaken fairly quickly. Either way, there may be a window for a few supercells mainly in the western 2/3 of the TX Panhandle between 2 PM and 8 PM. These may be more of the classic or even HP variety given ample low level moisture (dewpoints in the 60s at surface). Later in the afternoon into the evening when the minor shortwave arrives, the area should be more primed for storm development (possibly on outflow from earlier convection) while additional storms move in from New Mexico (storms already forming on the Sangre De Cristo Mountains). These storms could congeal into a fairly large complex and propagate east through the night as an MCS. * Threats, Timing, and Location: Any discrete supercell could produce both large hail and damaging winds, and a tornado is not out of the question. The best chance for isolated discrete cells will be across the western and central TX Panhandle zones mainly before 9 PM. Max hail size is a little tough to say given how moist the soundings are which could result in more melting near the surface. Also, while max MLCAPE values may exceed 2000 J/kg near the aforementioned differential heating boundary, CAPE and shear in the hail growth zone does not look highly favorable for significant hail. However, if a supercell can get going with the overall effective shear in place today, that could help overcome some of these limitations. Golf ball size hail seems very possible (especially given results from yesterday's less supportive environment). Can not completely rule out a very localized 2" plus hail size, but would be very localized. Winds will depend on microbursts within storms, which would be of the wet variety, and probably not very common given lack of DCAPE. Thus, the overall threat for severe winds is less than for severe hail. The tornado risk is low, but if a discrete supercell can get going and persist near the boundary where low level helicity may be enhanced, a tornado or two can't be ruled out mainly before 9 PM. After 9 PM, the surface inversion should strengthen such that storms become elevated, and discrete storms are also less likely after 9 PM. The better chance with the MCS this evening is potential for flooding and flash flooding. Some storms could produce rainfall rates well over 1" to possibly 2" per hour, and storm motion will not be particularly fast given marginal wind speeds aloft. Soils are saturated from recent rains which will enhance the flood threat as there will be more runoff. Also, a cold front will move through the area tonight and cloud produce additional rounds of thunderstorms going into tomorrow morning. The northern half of the the combined Panhandles is most favored for flooding based on the current expected track of the MCS and where recent rains have been most prevalent. && .LONG TERM... (Friday through next Wednesday) Issued at 301 PM CDT Thu May 18 2023 On Friday, the surface cold front is expected to be well south of the forecast area. Moisture fields will become somewhat depleted, at least temporarily, as drier air moves in behind the frontal boundary. Lowest pops were placed in the far northeastern sections with overall highest values in the southwestern TX Panhandle. Friday night into Saturday should remain dry as limited moisture returns from the long route. Slight chance pops return to the western third of the area by Saturday evening as the steering flow will be favorable for transporting showers and storms eastward from the eastern plains of New Mexico. For Sunday through Wednesday, daily chances of showers and thunderstorms are in the offing for the OK and TX Panhandles as moisture remains in place and upper level westerly to southwesterly flow assists in bringing minor disturbances across the region. Short and medium range models and associated ensembles are in general agreement with the above synoptic pattern and were accepted. NBM temperatures and pops were utilized for all periods of the long term. 02 && .AVIATION... (18Z TAFS) Issued at 102 PM CDT Thu May 18 2023 Thunderstorms will be impacting all TAF sites once again today. Amarillo and Guymon have a chance of seeing some early storms, but the main band will be moving in this evening around 00Z. A cold front will move across the area late tonight. Showers and thunderstorms will continue throughout the night, and ceilings will be lowering into the early morning hours for all sites as well. MVFR to IFR conditions are expected past 06Z and through the rest of the TAF period. CORangel/02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 71 49 74 / 90 60 20 10 Beaver OK 58 67 45 74 / 90 50 0 0 Boise City OK 54 64 44 72 / 100 50 10 10 Borger TX 59 73 49 77 / 90 50 10 0 Boys Ranch TX 58 72 50 75 / 90 60 20 10 Canyon TX 57 73 49 73 / 80 60 30 10 Clarendon TX 59 75 51 73 / 80 50 20 10 Dalhart TX 54 66 46 73 / 100 60 20 10 Guymon OK 56 66 45 74 / 100 40 10 0 Hereford TX 57 73 50 74 / 70 70 30 10 Lipscomb TX 58 68 46 74 / 100 40 10 0 Pampa TX 58 70 48 74 / 90 50 10 0 Shamrock TX 60 75 51 74 / 90 40 10 0 Wellington TX 61 77 53 76 / 80 40 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...07 LONG TERM....02 AVIATION...02
Hazardous Weather Outlook National Weather Service Amarillo TX 300 PM CDT Thu May 18 2023 OKZ001>003-TXZ001>020-317-191100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 300 PM CDT Thu May 18 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected to develop through tonight across the Oklahoma and Texas Panhandles. A few storms may become severe, with large hail and damaging winds the primary hazards. A tornado cannot be ruled out as well. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday through Wednesday across at least parts of the Oklahoma and Texas Panhandles. If storms form, they are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. 02
Special Weather Statement
National Weather Service Amarillo TX
345 PM CDT Thu May 18 2023
OKZ001-TXZ001-182115-
Cimarron OK-Dallam TX-
345 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southwestern
Cimarron and northwestern Dallam Counties through 415 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Felt, or 21 miles east of Clayton, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cimarron and northwestern Dallam Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3650 10300 3654 10300 3658 10257 3631 10255
3636 10296 3641 10304 3650 10304
TIME...MOT...LOC 2044Z 269DEG 11KT 3645 10278
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
348 PM CDT Thu May 18 2023
TXZ011-182115-
Oldham TX-
348 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of central Oldham
County through 415 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Adrian, or 16 miles northwest of Vega, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Oldham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3563 10246 3562 10237 3533 10229 3536 10272
3547 10275
TIME...MOT...LOC 2047Z 241DEG 15KT 3543 10261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
411 PM CDT Thu May 18 2023
TXZ001-182145-
Dallam TX-
411 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of northeastern Dallam
County through 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Felt, or 23 miles southwest of Boise City, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Dallam
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3650 10284 3650 10216 3621 10226 3634 10284
TIME...MOT...LOC 2110Z 284DEG 11KT 3642 10269
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
413 PM CDT Thu May 18 2023
TXZ017-018-317-182145-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
413 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southwestern
Armstrong and southeastern Randall Counties through 445 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Wayside, or 19 miles northeast of Tulia, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3475 10174 3495 10166 3494 10142 3475 10145
TIME...MOT...LOC 2113Z 209DEG 10KT 3480 10164
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
416 PM CDT Thu May 18 2023
TXZ011-182145-
Oldham TX-
416 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of northeastern Oldham
County through 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Boys Ranch, or 18 miles north of Vega, moving northeast
at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3563 10246 3563 10216 3543 10217 3541 10254
3552 10262
TIME...MOT...LOC 2116Z 226DEG 15KT 3550 10251
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
443 PM CDT Thu May 18 2023
TXZ018-182215-
Armstrong TX-
443 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southwestern
Armstrong County through 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wayside, or 22 miles southwest of Claude, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3485 10163 3499 10151 3499 10128 3475 10123
3475 10163
TIME...MOT...LOC 2143Z 250DEG 11KT 3481 10153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonThe Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
9 hail, 6 thunderstorm wind, 4 flash flood, 1 tornado. Local standard time, as filed.
Wind driven hail caused extensive damage to house and trees. All windows on north side of house were blown out.
A metal roof was blown off one of the apartment buildings at the Cactus JBS apartments.
Torrential rainfall rates of 3 to 5 inches per hour resulted in major street flooding throughout town. Vehicles were stranded with several water rescues being conducted. Some streets had fast flowing water over a foot deep covering the street.
Carport was destroyed alongside various roof shingles blown off and a wooden fence was broken by thunderstorm wind gust.
Storm chaser measured the wind gust with his anemometer.
A brief tornado touched down just to the east of FM2373. It|caused some broken tree limbs and tossed a dumpster several yards|back to the south. It resulted in damage to an attached garage,|collapsing the structure. It also blew some horse trailers over|in a nearby field. The tornado lifted in an empty field.
Coulter was closed at the north and south lanes at the intersection of 45th Avenue. Multiple water rescues were being conducted.
Water was reported to be across the road at the Canyon exit of I-27. A car had spun out and ended up in a ditch with deep water.
Storm chaser measured with an anemometer.
This wind gusts was measured by a storm chaser with an anemometer.
Fast moving water moved a truck bed camper at least 30 feet, and washed away several tents. As well as moved several other trailers. Flooding led to Park Road 5 being closed from the Lighthouse parking lot to the Cactus picnic area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100965, 1100966, 1100968, 1100969, 1100979, 1100970, 1100971, 1100972, 1102893, 1100973, 1100980, 1100974, 1100975, 1100976, 1103099, 1102894, 1102896, 1100978, 1100977, 1102899.